Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Clin Infect Dis. 2012 Jun;54(11):1608-14. doi: 10.1093/cid/cis256. Epub 2012 Mar 22.

Postlicensure safety surveillance for high-dose trivalent inactivated influenza vaccine in the Vaccine Adverse Event Reporting System, 1 July 2010-31 December 2010.

Author information

  • 1Immunization Safety Office, Division of Healthcare Quality Promotion, National Center for Emerging and Zoonotic Infectious Diseases, Centers for Disease Control and Prevention, Atlanta, Georgia 30333, USA. psm9@cdc.gov

Abstract

BACKGROUND:

In December 2009, a new high-dose, trivalent, inactivated influenza vaccine (TIV-HD) was licensed for adults aged ≥65 years. We characterized clinical patterns of reports to the Vaccine Adverse Event Reporting System (VAERS) among older adults who received TIV-HD.

METHODS:

We searched VAERS for reports involving persons aged ≥65 years who received TIV-HD or TIV (standard dose) from 1 July 2010 through 31 December 2010. Medical records were requested for serious reports (ie, those associated with death, hospitalization or prolonged hospitalization, life-threatening illness, or disability). Clinicians reviewed information and assigned a diagnostic category to each report. Empirical Bayesian data mining was used to identify disproportional reporting following TIV-HD in VAERS. Reporting rates were calculated for reports of Guillain-Barré syndrome and anaphylaxis.

RESULTS:

VAERS received 606 reports after TIV-HD in persons aged ≥65 years (8.2% of reports involved serious events). The number of reports yielded by searches using the terms "ocular hyperemia" and "vomiting" exceeded the data mining threshold; >80% of these reports were nonserious. Clinical review of serious reports found that a greater proportion involving gastrointestinal events were made after TIV-HD receipt (5 of 51 [9.8%]) than after TIV receipt (1 of 123 [0.8%]). Four persons who received TIV-HD had gastroenteritis, and 1 had multiple gastrointestinal symptoms; all recovered. A higher proportion of cardiac events were noted after receipt of TIV-HD (9 of 51 [17.6%]) than after receipt of TIV (6 of 123 [4.9%]). No concerning clinical pattern was apparent. The reporting rates of Guillain-Barré syndrome and anaphylaxis after TIV-HD receipt were 1.4 and 1.0 reports per million doses distributed, respectively.

CONCLUSIONS:

During the first year after US licensure of TIV-HD, no new serious safety concerns were identified in VAERS. Our analyses suggested a clinically important imbalance between the reported and expected number of gastrointestinal events after TIV-HD receipt. Future studies should assess this potential association.

PMID:
22441652
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk